Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 61, NWS Tallahassee, FL

July 16, 2003Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 16, 2003, 8:41 PM CDT for Walton County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2003, 8:41 PM CDT (01:41 UTC)
Expired
Jul 16, 2003, 9:15 PM CDT
In force
34 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Walton County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

221 
WUUS52 KTAE 170141
SVRTLH
FLC131-170215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
841 PM CDT WED JUL 16 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA

* UNTIL 915 PM CDT

* AT 841 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES NORTHEAST OF
  CHOCTAW BEACH...OR ABOUT 10 MILES NORTHWEST OF SANTA ROSA BEACH...
  MOVING SOUTHWEST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHOCTAW BEACH BY 950 PM EDT(850 PM CDT)...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3047 8628 3053 8632 3050 8646 3038 8639

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:30 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 16, 8:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
930 PM EDT WED JUL 16 2003

AREA SKIES ARE PARTLY TO MOSTLY CLOUDY WITH TEMPERATURES IN THE
MID-70S TO MID 80S DEPENDING ON HOW MUCH COOLING WAS ACCOMPLISHED BY
THE EVENING RAINS. WINDS ARE GENERALLY LIGHT AND VARIABLE EXCEPT
ALONG THE PANHANDLE COAST WHERE SHOWERS AND THUNDERSTORMS ARE MOVING
SW TOWARD THE COAST. WILL MONITOR WITH AN EYE TOWARD DROPPING POPS
FROM ALL ZONES...MAY NOT BE ABLE TO DROP FROM PANHANDLE BUT WE WILL
SEE. MARINE WINDS AND SEAS REMAIN LIGHT. NO CHANGES PLANNED.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

AFD

PREVIOUS DISCUSSION FOLLOWS
*****************************************
CURRENTLY: TEMPS ARE RUNNING NEAR 90 AND CLOUD COVER IS INCREASING
AS THE CU FIELD CONTINUES TO FILL IN. SHOWERS HAVE BEGUN IN THE
EASTERN BIG BEND AND PORTIONS OF AL AND GA ZONES. SOME WEAK ONSHORE
FLOW HAS ALSO SET UP ALONG COASTAL PORTIONS OF THE BIG BEND AND
PANHANDLE.

MAIN FEATURES ARE THE UPPER LEVEL CUT OFF LOW AND THE WEAK TROUGH
OVER THE SE SEABOARD INTO CENTRAL FLA.  TAD DRIER AIR HAS FILTERED
INTO MUCH OF THE AREA IN THE MID/UPPER LEVELS.  AS MENTIONED IN THE
PREVIOUS DISCUSSIONS...THERE SHOULD BE ENOUGH LOW LEVEL MOISTURE AND
INSTABILITY TO GET SOME DECENT SHOWERS AND THUNDERSTORMS (MAYBE
STRONG AT TIMES), ESPECIALLY IN THE AFTERNOON/EVENING HOURS.
COVERAGE OF THESE SHOWERS SHOULD REMAIN IN THE 40% RANGE FOR FL AND
30% FOR AL AND GA.  BY TOMORROW A FRONT IS STILL PROGGED TO MOVE
INTO THE SE AND DRIFT INTO THE AREA...RAISING POPS TO AROUND 50
THROUGH FRI.

INTO THE WEEKEND...GFS IS STILL SUGGESTING THAT AN UPPER TROUGH WILL
SET UP OVER THE EAST COAST AND THE SURFACE RIDGE WILL REMAIN OVER
THE SE AND KEEP THE CWA IN A SW FLOW. ATMOSPHERE SHOULD REMAIN RIPE
THROUGH THE EXT. FX AND SUMMERTIME PATTERN SHOULD CONTINUE.

.MARINE: WINDS & SEAS WILL REMAIN LOW.

.FIRE WX: NO HEADLINES.

.PRELIMINARY POINT TEMPS/POPS...

TLH 72 92 73 92 / 20 50 30 50
PFN 76 89 76 90 / 20 50 30 50
DHN 72 90 73 91 / 20 40 30 50
ABY 72 91 72 91 / 20 40 30 50
VLD 72 92 73 92 / 20 40 30 50
CTY 72 91 74 91 / 20 50 30 50

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

BOLINSKI
Hazardous weather outlook, Jul 16, 5:00 AM CDT, 15 hours 41 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT WED JUL 16 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY FORMING THIS AFTERNOON AND EVENING AS THE SEA BREEZE
DRIFTS INLAND OVER NORTH FLORIDA...WHILE THE HEAT OF THE DAY AND
SOME UPPER LEVEL ENERGY MAY HELP STORM DEVELOPMENT OVER ALABAMA AND
GEORGIA. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT AN
ISOLATED STRONG STORM WILL BE POSSIBLE. WITH ANY STORM...BRIEF
HEAVY RAIN...GUSTY WINDS...AND DANGEROUS LIGHTNING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. THE THREAT OF SEVERE STORMS WILL BE LOW.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

In the hours before

Special weather statement, Jul 16, 2:50 PM CDT, 5 hours 51 minutes before
FLZ018-027-028-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
350 PM EDT WED JUL 16 2003

AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING EASTWARD FROM WAKULLA COUNTY
THROUGH SOUTHERN JEFFERSON AND NORTHERN TAYLOR COUNTIES...MOVING
SOUTH AT 10 TO 15 MPH. THESE STORMS WILL AFFECT AREAS AROUND
CRAWFORDVILLE...NEWPORT...FANLEW...AND PERRY DURING THE NEXT HOUR.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

17-GOULD
Special weather statement, Jul 16, 3:15 PM CDT, 5 hours 26 minutes before
FLZ019-162100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT WED JUL 16 2003

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF GREENVILLE IN MADISON COUNTY
MOVING S AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA SIZED
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

12-WATSON
Special weather statement, Jul 16, 3:54 PM CDT, 4 hours 47 minutes before
FLZ014-015-026-027-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT WED JUL 16 2003

AT 452 PM EDT (352 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER WESTERN WAKULLA AND
SOUTHEASTERN LIBERTY COUNTIES...MOVING SOUTHWEST AT 10 MPH TOWARD
FRANKLIN COUNTY. ANOTHER ISOLATED STRONG THUNDERSTORM WAS LOCATED
OVER NORTHERN GULF COUNTY MOVING SOUTHWARD.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCAL FLOODING OF POOR DRAINAGE AREAS.

18-WOOL
Special weather statement, Jul 16, 4:33 PM CDT, 4 hours 8 minutes before
FLZ014-015-026-162215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
533 PM EDT WED JUL 16 2003

AT 530 PM EDT (430 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER LIBERTY AND
NORTHERN FRANKLIN COUNTIES...MOVING TOWARD THE WEST SOUTHWEST AT 10
MPH TOWARD GULF COUNTY.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS. IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK
SHELTER INDOORS IMMEDIATELY.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:46 PM CDTSevere Thunderstorm WarningTAEWakulla44 min
Jul 17, 3:10 PM CDTSevere Thunderstorm WarningTAELiberty20 min
Jul 17, 3:26 PM CDTSevere Thunderstorm WarningTAELiberty34 min
Jul 17, 3:42 PM CDTSevere Thunderstorm WarningTAEMadison33 min
Jul 17, 4:04 PM CDTSevere Thunderstorm WarningTAEWalton26 min
Jul 17, 4:40 PM CDTSevere Thunderstorm WarningTAEWashington35 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.